Alert archive / California / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 203, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 28, 2022, 2:42 PM PDT for Riverside County, California. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2022, 2:42 PM PDT (21:42 UTC)
- Expired
- Aug 28, 2022, 3:00 PM PDT
- In force
- 18 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:57 AM PDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 28, 9:57 AM PDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 957 AM MST Sun Aug 28 2022 .UPDATE...18Z Aviation Discussion... && .SYNOPSIS... The weather pattern will shift into a drier regime with chances for showers and thunderstorms lowering and migrating almost exclusively to higher terrain regions. Storm activity early next week may be extremely limited before better moisture possibly begins to return towards the end of the week. Temperatures will gradually warm the next few days and widespread moderate heat risk will develop by Tuesday with highs nearing or exceeding 110 degrees. && .DISCUSSION... The monsoon will begin taking somewhat of a breather through early next week with high pressure building northward, warming aloft (and at the surface), and drier air. Drier mid-level air can already be seen on WV satellite this morning spreading in from the west and much of southern AZ & CA are cloud-free tonight. Objective analysis still show sufficient moisture across the region, much of it within the boundary layer with surface dew points in the 60s and mean mixing ratios around 10-12 g/kg. So, storms are still expected to develop today, but likely with considerably less coverage than Saturday, especially across the lower deserts. NBM PoPs are now under 10% for the lower deserts west of southern Gila County. Hi-res ensemble members do still support isolated development in some of the favorable terrain areas like Table Top Mesa and the Kofas. Storms in Yavapai County may also drift into parts of the northern Maricopa County foothills. Despite the lower coverage, storms can still be intense this afternoon. Parameters are still supportive of strong downbursts with high DCAPE and the moisture levels and instability values will support brief heavy rain. Average rain rates over 1 inch/hr will be possible, but storm motion may be to quick (~15 kts) for flash flooding to be a considerable risk. The following couple days, through early next week, strong high pressure will build north, with an H5 anticyclone eventually centering near the Las Vegas area, and dry air will continue to filter into the area. Global ensembles show PWATs may even dip below 1 inch by Tuesday across South-Central AZ. So, storms will become limited even across the AZ high terrain while rest of the region basks in ample sunshine. There is a clear signal in global models that a PV anomaly passing north of the area today and Monday will cut off over NM and gradually retrograde its way west- southwest through the rest of the week and possibly even reinforced by another wave Wednesday into Thursday. Strong northeasterlies and increased shear will likely develop between this PV wave and the high to the northwest, beginning Wednesday. This is a favorable Rim-to-Valley storm setup and the stronger shear conceptually would support organized strong to severe storm development. However, coming out of a brief hot and dry few days, coverage of storms may and likely will still be limited and it may be difficult for storms to survive off the high terrain. A modest moisture return will help, but a capping inversion over the lower deserts established during the early-week heat may be difficult to overcome. NBM PoPs are meager at less than 10% for the lower deserts through the end of the week and 10-20% for Southern Gila County. This is still several days out and evolution of the pattern and parameters can pave a different outcome more favorable for storms reaching the lower deserts. With the drying trend and strengthening high pressure early this week, surface temperatures will be on the rise and could push excessive levels by Tuesday. H5 will reach up to 593-595dm and 850 mb temps to around 30C by Tuesday. This will translate to surface max temperatures nearing or exceeding 110F across most of the lower deserts, including Phoenix. Max temps in Southeast CA may even reach 112-115F Tuesday and Wednesday. Widespread Moderate HeatRisk is expected with these temperatures and areas of High HeatRisk are now showing up across Southeast CA on Wednesday, which may end up warranting an Excessive Heat Watch. It has been a good stretch without an Excessive Heat Warning. The last one was over a month ago. Phoenix has not experienced a 110+ F high since July 22. This is not anticipated to be record-breaking heat, however, the Imperial Valley in CA is currently forecast to come within a couple degrees of the record high on Wednesday (Forecast: 114F; Record: 116F in 1950). Considering the time between heat of this magnitude extra precaution should be taken along with increased messaging. Temperatures are expected to decrease a few degrees after midweek, but remain near or a few degrees above normal. && .AVIATION...Updated 17z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Storm activity becomes mostly relegated to higher terrain areas today with just a 5% chance or less of direct storm impacts and a 10-20% chance of a weak outflow boundary impacting the terminals. Otherwise, westerlies are already returning to most terminals. Westerly flow may be locally breezy (10-15kt) from time to time this evening and tonight. Early tomorrow morning, expect easterlies at IWA. PHX is likely to remain westerly with perhaps some variability. Skies remain mainly clear. Southeast California/Southwest Arizona including KIPL and KBLH: No weather issues should exist through Monday morning under clear skies. Southerly winds will generally be favored with diurnal variations between SE and SW. A few gusts 15-20kt will be possible during the late afternoon/evening hours. && .FIRE WEATHER... Storm chances will continue to decline through the next few days becoming almost exclusively limited to the eastern AZ high terrain. A few isolated storms will still be possible over the lower deserts Today before the focus shifts to the high terrain. Gusty winds and brief heavy rain will be possible with any storms. Substantial drying through early this week will see afternoon MinRH values falling to 15-25% as early as Monday and persist through most of the week, while overnight MaxRH rebounds to around 40-60% most places. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict AVIATION...Heil/Hodges FIRE WEATHER...Benedict
In the hours before
Special weather statement, Aug 28, 2:09 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM PDT Sun Aug 28 2022
CAZ570-282145-
Chuckwalla Valley CA-
209 PM PDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...
At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Desert Center. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Route 177 between mile markers 6 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3373 11521 3378 11538 3394 11531 3384 11509
TIME...MOT...LOC 2109Z 206DEG 4KT 3380 11529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:06 PM PDT | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 27, 5:27 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 27, 5:33 PM PDT | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 27, 5:47 PM PDT | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 27, 6:07 PM PDT | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 27, 6:45 PM PDT | Special Weather Statement | PSR | 45 min | |
| Aug 27, 6:56 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 27, 7:18 PM PDT | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 28, 4:39 AM PDT | Areal Flood Warning | PSR | Gila | 8 hr |
| Aug 28, 12:50 PM PDT | Excessive Heat Watch | PSR | La Paz, Maricopa, Yuma | 21 hr |
| Aug 28, 2:09 PM PDT | Special Weather Statement | PSR | 36 min | |
| Aug 28, 4:25 PM PDT | Special Weather Statement | PSR | 50 min | |
| Aug 28, 4:47 PM PDT | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 28, 4:54 PM PDT | Areal Flood Advisory | PSR | Gila | 111 min |
| Aug 28, 2:37 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.